0
2013
Impact Factor

W. Miller

Minneapolis, Minnesota 55455, U.S.A.
School of Mathematics, University of Minnesota

Publications:

Kalnins E. G., Miller W.
Jacobi elliptic coordinates, functions of Heun and Lamé type and the Niven transform
2005, vol. 10, no. 4, pp.  487-508
Abstract
Lamé and Heun functions arise via separation of the Laplace equation in general Jacobi ellipsoidal or conical coordinates. In contrast to hypergeometric functions that also arise via variable separation in the Laplace equation, Lamé and Heun functions have received relatively little attention, since they are rather intractable. Nonetheless functions of Heun type do have remarkable properties, as was pointed out in the classical book "Modern Analysis" by Whittaker and Watson who devoted an entire chapter to the subject. Unfortunately the beautiful identities appearing in this chapter have received little notice, probably because the methods of proof seemed obscure. In this paper we apply the modern operator characterization of variable separation and exploit the conformal symmetry of the Laplace equation to obtain product identities for Heun type functions. We interpret the Niven transform as an intertwining operator under the action of the conformal group. We give simple operator derivations of some of the basic formulas presented by Whittaker and Watson and then show how to generalize their results to more complicated situations and to higher dimensions.
Keywords: Jacobi elliptic coordinates, Heun functions, Lamé functions, Niven transform
Citation: Kalnins E. G., Miller W.,  Jacobi elliptic coordinates, functions of Heun and Lamé type and the Niven transform , Regular and Chaotic Dynamics, 2005, vol. 10, no. 4, pp. 487-508
DOI: 10.1070/RD2005v010n04ABEH000327

Back to the list